Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 4, NWS Cheyenne, WY

April 22, 2003Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 22, 2003, 3:10 PM MDT for Cheyenne County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2003, 3:10 PM MDT (21:10 UTC)
Expired
Apr 22, 2003, 3:45 PM MDT
In force
35 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 161 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 222110
SVRCYS
NEC033-222145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT TUE APR 22 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND NORTHERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 345 PM MDT

* AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH 9 MILES SOUTHEAST OF GURLEY...OR ABOUT 6 MILES
  NORTHEAST OF SIDNEY...MOVING NORTH AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE DALTON

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4115 10302 4112 10278 4144 10266 4144 10298

BANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 12:06 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 22, 12:06 PM MDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1206 PM MDT TUE APR 22 2003

SHORT TERM...SYSTEM CURRENTLY OVER GREAT BASIN REGION WILL SWING
EAST NORTHEAST TONIGHT WITH SOUTHERLY FLOW ALOFT OVER THE CYS
FORECAST AREA. THE CORRESPONDING SURFACE LOW PRESSURE SYSTEM WILL
INITIALLY PUSH OUT AHEAD OF THE UPPER SYSTEM...THEN WILL ASSUME A
DOUBLE BARRELED STRUCTURE WED WITH THE STRONGEST SURFACE
CYCLOGENESIS PROGGED TO OCCUR OVER EASTERN CO. BY 00Z THU THE SYSTEM
IS VERTICALLY STACKED AS THE UPPER LOW CATCHES UP WITH THE SURFACE
LOW OVER EASTERN CO. A WEAK SHORTWAVE WILL MOVE ACROSS OUR AREA THIS
EVENING WITH STRONGER DYNAMIC LIFT TO ARRIVE WED AFTERNOON. SLIGHTLY
UNSTABLE AIRMASS THIS EVENING OVER EASTERN PORTIONS OF FORECAST AREA
BECOMES MORE STABLE BY 06Z TONIGHT. WILL KEEP POPS IN PLACE TONIGHT
WITH MENTION OF SOME THUNDERSTORMS THIS EVENING EAST OF THE LARAMIE
RANGE. SOME WET SNOW IS POSSIBLE LATE TONIGHT IN HIGHER ELEVATIONS.
SOUTHERLY LOW LEVEL FLOW TONIGHT WILL USHER IN INCREASING MOISTURE.
BETTER PRECIPITATION SCENARIO WILL DEVELOP WED WITH DECENT MOISTURE
AND SOME UPPER LEVEL JET DYNAMICS COMING INTO PLAY. SNOW SHOWERS
WILL BE LIKELY OVER THE HIGHER MOUNTAINS WED WITH SOME AFTERNOON
THUNDERSTORMS POSSIBLE EAST OF THE LARAMIE RANGE AS AIRMASS BECOMES
SOMEWHAT UNSTABLE. WITH THE CLOUD COVER AND MOISTURE...TEMPERATURES
WED WILL BE RATHER COOL AND WILL REACH ONLY THE 50S IN MOST LOWER
ELEVATIONS.

LONG TERM...THE VERTICALLY STACKED STORM SYSTEM DISCUSSED PREVIOUSLY
WILL MOVE SLOWLY EAST WEDNESDAY NIGHT AND THURSDAY.  MODEL TRENDS
HAVE BEEN SLIGHTLY SLOWER WITH THE STORM AND SO EXPECT THAT
WIDESPREAD SHOWERS WILL BE OVER THE CWA INTO THURSDAY AFTERNOON
BEFORE TAPERING OFF LATE THURSDAY AFTERNOON OR THURSDAY EVENING.
SNOW LEVELS WILL LOWER TO ABOUT 6500 FEET WEDNESDAY NIGHT AND BACK
UP TO ABOUT 8000 FEET ON THURSDAY.  FOR NOW WILL GO WITH
ACCUMULATIONS OF 2 TO 5 INCHES IN THE MOUNTAINS FOR WEDNESDAY NIGHT
AND THURSDAY MORNING. THE NEXT IN THE SERIES OF UPPER LOWS WILL THEN
MOVE INTO THE PACIFC NORTHWEST AND NORTHERN ROCKIES FRIDAY AND
THROUGH THE WEEKEND.  THE MODEL TRENDS ARE FOR A BIT FURTHER NORTH
PLACEMENT OF THOSE FEATURES.  A STRONG COLD FRONT MOVES THROUGH THE
CWA FROM 06Z TO 15Z SATURDAY AND APPEARS THAT IT COULD BE A BORA
WIND PRODUCER.  DRY WEATHER SHOULD PREVAIL THURSDAY NIGHT AND FRIDAY
MORNING IN BETWEEN THE WEATHER SYSTEMS.  AFTER THAT TIME WILL GO
WITH CHANCE POPS IN MANY AREAS AS CYCLOGENESIS TAKES PLACE ON THE
FRONT TO OUR SOUTH...BUT ATMOSPHERE IS LESS MOIST.  HIGHER POPS WILL
BE PLACED OVER AND TO THE WEST OF THE MOUNTAINS FOR FRIDAY THROUGH
SUNDAY.  MODELS DIFFER SOME FOR MONDAY AND TUESDAY WITH THE LATEST
GFS SLOWER IN MOVING THE WEST PART OF THE WEEKEND STORM SYSTEM
EASTWARD.  THIS IS IN LINE WITH THE ECMWF AND FOR NOW LOOKS OK.
POPS SHOULD INCREASE EARLY NEXT WEEK AGAIN AS THE RESULTING UPPER
LOW MOVES EAST AND RIDES OVER INCREASING SURFACE UPSLOPE FLOW.
HIGHEST POPS NOW DURING THOSE 2 DAYS SHOULD BE ON TUESDAY.
PRECIPITATION TYPE WILL BE A MIX WITH MORE SNOW AT NIGHT AND MORE
RAIN DURING THE DAY.  TROUGH AXIS IS FINALLY EAST OF THE CWA BY THE
END OF NEXT WEEK FOR SOME WARMING AND DRYING.

CYS...
WY...NONE.
NE...NONE.

JR/WEILAND
Hazardous weather outlook, Apr 22, 10:45 AM MDT, 4 hours 25 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-231130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MDT TUE APR 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GUSTY WINDS WILL CONTINUE OVER THE CENTRAL AND EASTERN PARTS OF THE
NEBRASKA PANHANDLE TODAY WITH SPEEDS OF 20 TO 30 MPH AND GUSTS TO 40
MPH.

THE AIRMASS WILL BECOME SLIGHTLY UNSTABLE THIS AFTERNOON EAST OF THE
MOUNTAINS AND WILL REMAIN SOMEWHAT UNSTABLE INTO THE EARLY EVENING
HOURS.  SOME THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO EARLY
EVENING OVER SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE.  THEY
SHOULD BE RATHER WEAK HOWEVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ANOTHER ROUND OF AFTERNOON AND EARLY EVENING THUNDERSTORMS IS
EXPECTED WEDNESDAY ACROSS THE ENTIRE AREA.  A FEW OF THE STORMS IN
THE EASTERN PART OF THE PANHANDLE MAY BECOME STRONG WITH PERHAPS
SOME SMALL HAIL AND GUSTY WINDS.

BY WEDNESDAY NIGHT INTO THURSDAY MORNING...RAIN WILL BE LIKELY IN
MANY AREAS.  AT THIS TIME IT APPEARS THE SNOW LEVEL OVER SOUTHEAST
WYOMING WILL ONLY LOWER TO ABOUT 8000 FEET.  ROADS ABOVE THAT
ELEVATION MAY BECOME SLUSHY WITH THE WET SNOW.

WARMER...SHOWERY WEATHER WILL RETURN FOR FRIDAY AFTERNOON BEFORE
ANOTHER WEATHER SYSTEM BEGINS AFFECTING THE AREA ON THE WEEKEND WITH
RAIN AND SNOW SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

WCJIN-WYSE-WYNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 4:44 PM MDTSevere Thunderstorm WarningCYSKimball46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.